By E.J. Mundell
THURSDAY, Nov. 8 (HealthDay News) -- Millions of older Americans take the blood thinner warfarin, and many may also take one of a widely used class of antidepressants called SSRIs.
Now, a new study finds that selective serotonin reuptake inhibitors (SSRIs) -- which include Celexa, Paxil, Prozac and Zoloft -- may raise the risk for major bleeding in patients also taking warfarin.
Still, because depression is such a tough-to-treat illness, experts say the finding is no reason for patients on warfarin to immediately drop their SSRI.
"The most important thing would be to talk to their doctor, and perhaps for patients who are on both of these medicines, doctors should just keep a close eye on them," said study author Gene Quinn, who was a resident physician in internal medicine at the University of California, San Francisco, at the time of the study.
He presented the finding this week at the American Heart Association annual meeting, in Los Angeles.
Warfarin has been prescribed for decades to help prevent stroke. According to Quinn, smaller, less rigorous studies have suggested that SSRI antidepressants might interact with warfarin to boost bleeding risks, but those studies hadn't taken other factors, such as a patient's age or level of illness, into account.
In the new study, Quinn and his colleagues took those factors into account while looking at data from an ongoing study of more than 13,000 people with the irregular heartbeat known as atrial fibrillation. Almost 9,200 of the patients were also taking warfarin, and this subset was the focus of the new study.
According to Quinn, the warfarin users were divided into three groups: "Patients who were taking no antidepressants, patients who were taking SSRIs and patients who were taking [older] tricyclic antidepressants."
Comparing the bleeding risks among the three groups, "we found that there was a 60 percent higher risk of major hemorrhage in patients that were taking SSRIs and warfarin," versus those who weren't taking an SSRI.
What's more, "there was actually no statistically significant difference [in risk] in those patients taking tricyclic antidepressants and warfarin," Quinn said. That means that the effect was for "SSRIs specifically, not all antidepressants."
Still, Quinn cautioned that the finding remains an association only, and the study could not prove that SSRI use actually helped to cause the bleeds.
He also stressed that the absolute risk to any one patient taking both warfarin and an SSRI remains low. According to the data, Quinn said, "if I took 100 people and treated them with warfarin for one year each, there would be 1.3 hemorrhages, whereas on SSRIs there would be 2.3 hemorrhages out of those 100 people."
He said it's not clear how SSRI medications might encourage bleeding, although experts do have theories. "There have been other studies that platelet aggregation [clotting] and the platelet's ability to clot is related to serotonin, so blocking the serotonin may not allow them to clot as well anymore," Quinn said.
One psychiatrist said there's no reason for a person taking both warfarin and an SSRI antidepressant to worry at this point.
"It does not appear necessary to avoid using SSRIs or other antidepressants in people taking warfarin, but the possibility of increased bleeding risk should be considered when selecting treatment for depression," advised Dr. Bryan Bruno, acting chairman of the department of psychiatry at Lenox Hill Hospital in New York City.
He believes that if an antidepressant "is added to warfarin therapy, the patient needs to be monitored closely for evidence of bleeding, especially during the first two or three months of antidepressant therapy."
Quinn agreed. "Depression is a big deal and we don't want patients to go untreated just because of a worry for this," he said.
Findings presented at medical meetings are typically considered preliminary until published in a peer-reviewed journal.
To find out more about how to safely use blood thinners, head to the Agency for Healthcare Research and Quality.
SOURCES: Gene Quinn, M.D., (former) resident physician in internal medicine, University of California, San Francisco; Bryan Bruno, M.D., acting chairman, department of psychiatry, Lenox Hill Hospital, New York City; Nov 5, 2012, presentation, American Heart Association annual meeting, Los Angeles
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Too Much Sitting Linked to Fat Buildup Around the Heart||Next: Energy Drinks Disrupting U.S. Soldiers' Sleep: CDC|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community